Processing Magazine

Two Delaware deaths prompt review of Baxter''s Heparin

May 11, 2009
According to the Associated Press, two Delaware patients died recently after taking heparin, a widely used blood thinner made by Baxter International Inc., sparking concerns about a repeat of fatal heparin contamination in 2008. A spokesman for Beebe Medical Center in Lewes, Del confirmed the two deaths. A third patient suffered medical problems as well. All three were using heparin supplied by Baxter, based in Deerfield, Ill., though there is no specific evidence tying heparin to the illnesses. A spokeswoman for Baxter said the heparin involved in the cases of the two patients who died is from North American-derived bulk material supplied by Pfizer Inc. In the heparin deaths last year, the bulk material came from China. Baxter spokeswoman Erin Gardiner said that, unlike the earlier cases, the Delaware patients didn''t have severe hypotension, or low blood pressure. The current symptoms involve intracranial bleeding, she said. Baxter doesn''t have any current indication of a spike in heparin-related adverse events, she said. Such a spike did occur last year, when roughly 80 deaths were linked to contaminated heparin and led to a recall of the medicine from several companies. The hospital informed Baxter that three patients had become ill, Ms. Gardiner said. She said in an interview that the company immediately contacted the Food and Drug Administration. Both Baxter and the FDA sent medical teams to Delaware. Ms. Gardiner said the new complications involve premixed intravenous bags of heparin. Last year''s problems involved bulk supplies, vials of the medicine and drug-coated medical devices. Second, there are no Chinese suppliers involved, she said. Third, Baxter tests on the Delaware incidents didn''t detect a contaminant found in last year''s heparin-illness outbreak. That contaminant, over sulfated chondroitin sulfate, wasn''t identified in the latest case. Finally, the patients this time have suffered intracranial bleeding, Ms. Gardiner said. Last year, the outbreaks mostly involved allergic reactions and cardiac complications. The FDA is testing the Baxter heparin.